Wildfire, Northeast Mountains
- When
- July 12, 2:00 PM PST to July 18, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Line Fire, centered four miles southeast of Wellpinit, WA, was a fire of unknown cause that burned 920 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Line Fire, centered four miles southeast of Wellpinit, WA, was a fire of unknown cause that burned 920 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
300 PM PDT MON JUL 12 2010
.SYNOPSIS...
STRONG WINDS WILL CONTINUE GUSTING TO 40 MPH THIS EVENING...THEN
DIMINISH SOMEWHAT OVERNIGHT WHILE REMAINING QUITE BREEZY THROUGH
TUESDAY AFTERNOON. THE REST OF THE WEEK WILL BE DRY WITH
TEMPERATURES CLIMBING BACK TO NORMAL OR SLIGHTLY ABOVE NORMAL BY
THE END OF THE WEEK.
&&
.DISCUSSION...
...WINDY CONDITIONS...BLOWING DUST...AND THE POTENTIAL FOR
CRITICAL FIRE BEHAVIOR CONTINUES THROUGH THIS EVENING...
TONIGHT THROUGH THURSDAY...A DRY COLD FRONT CONTINUES TO DRIFT
ACROSS THE REGION THIS AFTERNOON. WINDS CONTINUE TO GUST TO 35KTS
OUT OF THE NORTHWEST ACROSS THE WESTERN HALF OF THE FORECAST
AREA...BEHIND THE FRONT...WITH SOUTHWEST GUSTY WINDS ACROSS THE
EASTERN HALF...AHEAD OF THE FRONT. THESE WINDS WILL START TO
DECREASE SOMEWHAT AFTER SUNSET BUT WILL BE SUSTAINED AT 15 TO 20
MPH WITH GUSTS TO 30 MPH THROUGH 11 PM. GUSTS WILL LESSEN
OVERNIGHT THEN PICK UP AGAIN TUESDAY AFTERNOON. THE SURFACE
PRESSURE GRADIENT WILL START TO RELAX OVERNIGHT AS THE SURFACE
LOW OVER SOUTHERN ALBERTA DRIFTS TO THE EAST. BLOWING DUSTS HAS
BEEN RECORDED IN SURFACE OBSERVATIONS AT KGEG AND KPUW THIS
AFTERNOON AND ON SEVERAL OF THE AREA WEB CAMS. BANDS OF DUST HAVE
ALSO BEEN REVEALED IN VISIBLE SATELLITE AND IN RADAR REFLECTIVITY
MOVING ACROSS THE BASIN INTO THE PALOUSE. VISIBILITIES HAVE DROPPED
TO NEAR ZERO IN PARTS OF THE BASIN WITH ROAD CLOSURES SO A DUST
STORM WARNING HAS BEEN ISSUED. WE EXPECT THAT CONDITIONS WILL
IMPROVE LATER THIS EVENING AS WIND SPEEDS START TO DIMINISH. SMOKE
CONTINUES TO BE A PROBLEM IN THE WENATCHEE VALLEY TODAY AND WILL
CONTINUE TO EFFECT THE AREA OVERNIGHT. AS FAR AS THE PRECIPITATION
GOES...ISOLATED SHOWERS ARE BRUSHING THE FAR NORTHEAST CORNER OF
THE FORECAST AREA THIS AFTERNOON AND SO FAR ANY LIGHTNING STRIKES
HAVE REMAINED NORTH OF THE BORDER IN CANADA...BUT THE THREAT OF
CONVECTION WILL CONTINUE THROUGH THE EVENING AS SHORTWAVE ENERGY
IN THE CUSP OF THE UPPER TROUGH SLIDES THROUGH THE NORTHEAST
ZONES. WHILE FORCING SHOULD BE SUFFICIENT TO WRING OUT A FEW
SHOWERS...THE MOISTURE JUST IS NOT AVAILABLE EXCEPT ACROSS THE FAR
NORTHEAST CORNER...CLOSER TO THE LOW CENTER. AFTER DIMINISHING
OVERNIGHT...THE THREAT OF ISOLATED SHOWERS AND THUNDERSTORMS WILL
RETURN TUESDAY AFTERNOON...AGAIN JUST FOR THE MTS OF NORTHEAST WA
AND NORTH IDAHO. ONCE THE UPPER TROUGH AXIS MOVES EAST TUESDAY
NIGHT...THE REGION WILL BE UNDER DRY NORTHWEST FLOW ALOFT AND
SHOWERS WILL END.
THE TROUGH OVERHEAD WILL KEEP TEMPERATURES COOLER ON TUESDAY
COMPARED TO MONDAYS READINGS WITH VALUES ABOUT TEN DEGREES BELOW
SEASONAL NORMALS. A SHORTWAVE RIDGE WILL BUILD OVER THE AREA ON
WEDNESDAY WITH TEMPERATURES TRENDING CLOSER TO NORMAL. A RIDGE
FLATTENER WILL SLIDE THROUGH BRITISH COLUMBIA THURSDAY WITH LITTLE
EFFECT ON THE REGION. TEMPERATURES WILL REBOUND INTO THE MID 80S TO
MID 90S UNDER MAINLY CLEAR SKIES. /KELCH
OR THURSDAY NIGHT AND BEYOND...THE INLAND NORTHWEST WILL REMAIN
CAUGHT BETWEEN GENERAL TROUGHINESS OVER SW CANADA AND A RIDGE OF
HIGH PRESSURE CENTERED OVER THE CENTRAL PACIFIC. NW FLOW WILL
DOMINATE...AND RESULT IN A PERIOD OF NEAR SEASONAL TEMPERATURES
AND LARGELY DRY CONDITIONS ACROSS MOST OF THE REGION. THERE WILL
BE A SLIGHT CHANCE OF AN AFTERNOON/EVENING SHOWER ON FRIDAY AND
SUNDAY ACROSS THE HIGHER TERRAIN OF NORTHERN WA AND THE ID
PANHANDLE AS WEAK SHORTWAVE TROUGHS TRACK ACROSS SOUTHERN BC.
OTHERWISE...THE MODELS ARE HINTING AT A TROUGH DROPPING INTO THE
PACIFIC NW EARLY NEXT WEEK SO I INCREASED POPS TO NEAR CLIMO FOR
MONDAY. /NEUMAN
&&
.AVIATION...
A STRONG...DRY COLD FRONT WILL MOVE THROUGH EASTERN WASHINGTON AND
NORTH IDAHO TODAY. SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE OVER FAR NORTHEAST WASHINGTON AND EXTREME NORTHERN
IDAHO BETWEEN 20Z-03Z...MAINLY NORTH OF COLVILLE AND SANDPOINT. THE
BIG STORY TODAY WILL BE THE WINDY CONDITIONS. SUSTAINED WINDS OF
25-30KTS WILL BE COMMON WITH GUSTS UP TO 45KTS POSSIBLE BETWEEN
20Z-01Z. THE HIGHEST GUSTS WILL LIKELY IMPACT THE WENATCHEE AND
EPHRATA AREAS...WHERE TURBULENT MOUNTAIN WAVE GUSTS ARE EXPECTED.
VISIBILITY RESTRICTIONS DUE TO BLOWING DUST WILL BE POSSIBLE IN THE
MOSES LAKE AND PULLMAN AREAS...ESPECIALLY NEAR FRESHLY PLOWED
FIELDS. WINDS WILL BEGIN TO DECREASE BY 02Z...AND GUSTINESS WILL
LIKELY END REGION-WIDE BY 06Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 48 72 49 79 55 86 / 0 0 0 0 0 0
COEUR D'ALENE 47 70 48 77 53 84 / 0 10 10 0 0 0
PULLMAN 44 69 43 77 48 85 / 0 0 0 0 0 0
LEWISTON 52 77 52 84 57 93 / 0 0 0 0 0 0
COLVILLE 45 75 47 85 52 89 / 10 10 10 0 0 0
SANDPOINT 45 68 44 77 47 82 / 10 10 10 0 0 0
KELLOGG 46 65 45 74 52 83 / 0 20 10 0 0 0
MOSES LAKE 52 78 51 86 55 92 / 0 0 0 0 0 0
WENATCHEE 55 76 55 87 61 91 / 0 0 0 0 0 0
OMAK 48 76 50 87 54 91 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING EAST WASHINGTON
CENTRAL CASCADE VALLEYS (ZONE 677)...EAST WASHINGTON
NORTHEAST (ZONE 686)...EAST WASHINGTON NORTHERN COLUMBIA
BASIN (ZONE 673)...EAST WASHINGTON OKANOGAN/METHOW VALLEYS
(ZONE 684)...EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS
(ZONE 676).
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING LOWER GARFIELD AND
ASOTIN COUNTIES...MOSES LAKE AREA...SPOKANE AREA...UPPER
COLUMBIA BASIN...WASHINGTON PALOUSE...WATERVILLE PLATEAU...
WENATCHEE AREA.
DUST STORM WARNING UNTIL 11 PM PDT THIS EVENING UPPER COLUMBIA
BASIN.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 515 AM PDT MON JUL 12 2010 WAZ032>036-041>044-131400- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 515 AM PDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON... NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WIND GUSTS OF 45 MPH WILL BE COMMON OVER THE UPPER COLUMBIA BASIN...THE WASHINGTON PALOUSE...AND THE WEST PLAINS THIS AFTERNOON. GUSTS AS HIGH AS 55 MPH WILL BE POSSIBLE AROUND WENATCHEE...EPHRATA...WATERVILLE...AND GEORGE. THERE IS A HIGH POTENTIAL FOR BLOWING DUST THIS AFTERNOON AND EVENING IN AREAS NEAR FRESHLY PLOWED FIELDS. THE COMBINATION OF WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. ANY FIRES THAT START IN DRY GRASS OR DRY BRUSH COULD SPREAD VERY QUICKLY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. IDZ001>004-026-027-WAZ031-037-038-131400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 515 AM PDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE IN THE HIGH ELEVATIONS OF EASTERN WASHINGTON AND NORTH IDAHO TODAY. MOUNTAINS RIDGES AND OTHER EXPOSED AREAS ABOVE 5000 FEET WILL BE THE MOST PRONE TO WINDY CONDITIONS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
249 PM PDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM DUST STORM 10 S RITZVILLE 46.98N 118.38W
07/12/2010 ADAMS WA EMERGENCY MNGR
TWO CAR ACCIDENT ON HIGHWAY 261 SOUTH OF RITZVILLE.
HIGHWAY HAS BEEN CLOSED.
0200 PM DUST STORM ESE STRATFORD 47.42N 119.41W
07/12/2010 GRANT WA LAW ENFORCEMENT
COUNTY ROAD 18-NE CLOSED NEAR STRATFORD DUE TO BLOWING
DUST AND ZERO VISIBILITY.
0200 PM DUST STORM 5 SE STRATFORD 47.38N 119.34W
07/12/2010 GRANT WA LAW ENFORCEMENT
BLOWING DUST AND ZERO VISIBILITY HAS CLOSED COUNTY ROAD
20-NE.
&&
RMILLERThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253839.